Alert archive / Virginia / Flash Flood Warnings in 2011

Flash Flood Warning 35, NWS Baltimore/Washington

May 17, 20117 counties in Virginia

NWS Baltimore/Washington issued this flash flood warning at May 17, 2011, 5:39 PM EDT for 7 counties in Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2011, 5:39 PM EDT (21:39 UTC)
Expired
May 17, 2011, 8:45 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Albemarle County, VA, Augusta County, VA, City of Charlottesville, VA, Greene County, VA, Madison County, VA, Page County, VA, Rockingham County, VA

The radar

The Sterling radar (KLWX), 119 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 8:00 PM EDTFLASH FLOODLydia, VASPOTSWOOD TRAIL CLOSED DUE TO FLASH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 141 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2011-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2011-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

318 
WGUS51 KLWX 172139
FFWLWX
VAC003-015-079-113-139-165-540-180045-
/O.NEW.KLWX.FF.W.0035.110517T2139Z-110518T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
539 PM EDT TUE MAY 17 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF CHARLOTTESVILLE IN CENTRAL VIRGINIA...
  GREENE COUNTY IN CENTRAL VIRGINIA...
  WEST CENTRAL MADISON COUNTY IN NORTHWEST VIRGINIA...
  SOUTHWESTERN PAGE COUNTY IN NORTHWEST VIRGINIA...
  NORTHERN ALBEMARLE COUNTY IN CENTRAL VIRGINIA...
  EAST CENTRAL AUGUSTA COUNTY IN WESTERN VIRGINIA...
  SOUTHEASTERN ROCKINGHAM COUNTY IN WESTERN VIRGINIA...

* UNTIL 845 PM EDT

* AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 6
  MILES EAST OF CRIMORA TO 16 MILES SOUTHEAST OF FREE UNION...OR
  ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST OF LYNDHURST TO 10
  MILES NORTHWEST OF PALMYRA...MOVING NORTH AT 15 MPH.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE CRIMORA...CROZET...FREE UNION AND STANARDSVILLE.

FLASH FLOOD PRONE AREAS WHICH WILL BE AFFECTED INCLUDE...
  FOXVILLE DEERFIELD ROAD NEAR OWENS CREEK...
  DRY RUN ROAD ALONG DRY RUN CREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3854 7857 3844 7834 3797 7842 3812 7893

$$

SBK
2 follow-up statements
231 
WGUS71 KLWX 172353
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
753 PM EDT TUE MAY 17 2011

VAC003-015-079-113-139-165-540-180045-
/O.CON.KLWX.FF.W.0035.000000T0000Z-110518T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF CHARLOTTESVILLE VA-GREENE VA-MADISON VA-PAGE VA-ALBEMARLE VA-
AUGUSTA VA-ROCKINGHAM VA-
753 PM EDT TUE MAY 17 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
SOUTHEASTERN ROCKINGHAM...EAST CENTRAL AUGUSTA...NORTHERN
ALBEMARLE...SOUTHWESTERN PAGE...WEST CENTRAL MADISON...GREENE AND
CITY OF CHARLOTTESVILLE COUNTIES...

AT 750 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF 
STANARDSVILLE TO 9 MILES EAST OF FREE UNION...MOVING NORTH AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LYDIA...QUINQUE...MCMULLEN...INGHAM...JOLLETT...HOOD...FLETCHER AND
GRAVES MILL.

FLASH FLOOD PRONE AREAS WHICH WILL CONTINUE TO BE AFFECTED INCLUDE...
  DRY RUN ROAD ALONG DRY RUN CREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3854 7857 3844 7834 3797 7842 3812 7893

$$

SBK
474 
WGUS71 KLWX 180034
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
834 PM EDT TUE MAY 17 2011

VAC015-113-540-180044-
/O.CAN.KLWX.FF.W.0035.000000T0000Z-110518T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF CHARLOTTESVILLE VA-MADISON VA-AUGUSTA VA-
834 PM EDT TUE MAY 17 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL
AUGUSTA...WEST CENTRAL MADISON AND CITY OF CHARLOTTESVILLE
COUNTIES...

LAT...LON 3831 7876 3854 7857 3849 7845 3847 7845
      3844 7843 3837 7843 3831 7837 3831 7836
      3804 7841

$$

VAC003-079-139-165-180045-
/O.CON.KLWX.FF.W.0035.000000T0000Z-110518T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE VA-PAGE VA-ALBEMARLE VA-ROCKINGHAM VA-
834 PM EDT TUE MAY 17 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
SOUTHEASTERN ROCKINGHAM...NORTH CENTRAL ALBEMARLE...SOUTHWESTERN PAGE
AND GREENE COUNTIES...

AT 832 PM EDT...THUNDERSTORMS PRODUCING VERY HEAVY RAIN WAS REPORTED.
 THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 15 MILES
NORTHWEST OF STANARDSVILLE TO 9 MILES SOUTHEAST OF STANARDSVILLE...OR
ALONG A LINE EXTENDING FROM 32 MILES WEST OF CULPEPER TO 23 MILES
NORTH OF PALMYRA...MOVING NORTH AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
QUINQUE...MCMULLEN...JOLLETT...INGHAM AND FLETCHER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3831 7876 3854 7857 3849 7845 3847 7845
      3844 7843 3837 7843 3831 7837 3831 7836
      3804 7841

$$

SBK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 17, 3:43 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 17, 3:43 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
343 PM EDT TUE MAY 17 2011

.SYNOPSIS...
AN UPPER-LEVEL DISTURBANCE WILL REMAIN NEARLY STATIONARY ACROSS
THE MID-ATLANTIC THROUGH MUCH OF THIS WEEK BEFORE LIFTING OUT
SLOWLY DURING THE WEEKEND. UNSETTLED CONDITIONS ARE EXPECTED
DURING THIS TIME. A DRYING AND WARMING TREND IS EXPECTED LATE IN
THE WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
PORTIONS OF THE MID ATLC ARE CONTINUING TO DESTABILIZE THIS
AFTN...ALLOWING SCATTERED TSTMS TO DEVELOP AND STRENGTHEN /MAINLY
ACROSS THE NRN VA PIEDMONT/. STILL ONLY A LIMITED AMOUNT OF
INSTABILITY ACROSS THE AREA. LIMITED SVR POTENTIAL WITH THE MAIN
THREAT CONTINUING TO BE HEAVY AND POSSIBLY FLOODING RAIN. LOW
PROBABILITIES FOR LARGE HAIL...DAMAGING WINDS AND POSSIBLY A BRIEF
TORNADO.

LOCAL WRF/HRRR GUIDANCE SHOWS THIS SCATTERED TSTM DEVELOPMENT WILL
CONTINUE OVER THE NEXT SEVERAL HRS. MOST OF THIS ACTIVITY WILL
MOVE NORTHWARD FROM THE I-85/I-95 CORRIDOR OF SRN VA...PASSING
INTO CNTRL VA AND INTO THE LOWER TIER COUNTIES OF THE CWA. A
GRADUAL DECREASE IN THE OVERALL INTENSITY SHOULD OCCUR A COUPLE
OF HRS AFTER SUNSET...WITH CONTINUED LIGHT/MODERATE SHOWERS
MOVING IN LATE TONIGHT AND OVERNIGHT.

KEEPING HIGH POPS IN OVERNIGHT SINCE THERE WILL BE PERIODS OF AT
LEAST LIGHT TO SCATTERED SHOWERS ACROSS THE CWA. NOT EXPECTING
CONTINUOUS RAINFALL ACROSS THE AREA OVERNIGHT...BUT PERIODIC
SHOWER ACTIVITY IS EXPECTED WITH THE UPPER LOW BEING SO CLOSE.

TOMORROW WILL BE FAIRLY SIMILAR TO TODAY BUT THE UPPER LOW WILL BE
CLOSER. THE PROXIMITY OF THIS FEATURE GIVES OUR REGION A CONTINUED
CHANCE FOR BANDS OF TSTMS WITH HEAVY RAIN. WINDS ALOFT WILL BE
MORE SLY THAN SELY.

HIGHS/LOWS AND WINDS WILL BE ABOUT THE SAME FOR TOMORROW AS
WELL...THOUGH WINDS WILL BE A LIT LIGHTER THAN TODAY /SINCE THE
LOW-LEVEL JET WILL BE JUST OFF THE COAST AS OPPOSED TO OVER THE
WRN SHORE/BAY.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
CLOSED UPR LOW WILL MAKE SLOW NWD MVMT ACRS WV WED NGT. VORTICITY
MAXIMUM THAT WILL APRCH FCST AREA WED AFTN WILL CROSS WED NGT.
ACTIVE WX XPCD WED AS THIS VORTICITY MAXIMUM CROSSES...BUT PCPN
WILL SUBSIDE WED NGT IN ITS WAKE.

UPR LOW WILL CROSS FCST AREA THU. ITS ASSOCIATED COLD POOL ALOFT
MAY LEAD TO INCRD INSTBY THU AFTN AMID CONTD MOIST LOW-LVL AMS...
WHICH WILL HELP TO INVIGORATE CNVCTN DURG PEAK HEATING. ANY PCPN
SHUD WANE BY THU MRNG.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
DP NWLY FLOW WILL ENSUE IN WAKE OF UPR LOW ON FRI. SUFFICIENT
HEATING IN WAKE OF THE SYSTEM MAY GENERATE LMTD INSTBY AND SCT
SHWRS BEFORE SUBSIDENCE LEADS TO DRYING OF THE COLUMN.

FCST AREA WILL BE LOCATED AHEAD OF UPR RDG FRI NGT-SAT NGT. NO
PCPN XPCD DURG THIS TIME. UPR RDG AXIS WILL MOVE ACRS FCST AREA
SUN AFTN AS LOW-LVL MSTR INCRS. CNVCTN MAY DVLP SUN AFTN IN WRN
ZONES AMID INCRG MID- AND UPR-LVL FLOW. TSTM CHCS INCR MON AS
AN APRCHG SHRTWV TROF JOINS THE MIX.

MAXIMA THRU THE WKEND WILL BE IN THE LOW-MID 80S. MINIMA WILL BE
IN THE UPR 50S-LWR 60S OWING TO HIGH BNDRY LYR MSTR CONTENT.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
THE STRONGEST TSTMS IN THE REGION ARE MOVING TOWARD THE NW. THIS
ACTIVITY MAY SKIRT THE IAD/DCA AREAS...BUT THE STRONGEST ACTIVITY
SHOULD PASS BY TO THE SW. STILL A CHANCE FOR PARTS OF THIS LINE OR
NEW TSTM DEVELOPMENT TO AFFECT BWI-MTN-CHO ALSO.

MUCH OF THIS TSTM ACTIVITY SHOULD SUBSIDE LATER TONIGHT...BUT
PLENTY OF MOISTURE WILL REMAIN SITUATED OVER THE AREA AND WILL KEEP
IN THE LOWER CIGS TONIGHT. TOWARD MID-MORNING WED...WE SHOULD SEE
A GRADUAL DISSIPATION OF THE LOWER CIGS. ABOUT THE SAME SITUATION
EXPECTED WITH CONVECTION TOMORROW.

DAILY CNVCTN MAY LEAD TO SUB-VFR CIGS WED NGT-THU NGT. VFR CONDS
AND NO SGFNT WX XPCD DURG THE WKEND.

&&

.MARINE...
SOLID SCA GUSTS EXPECTED THROUGH THE NEXT SEVERAL HRS...GRADUALLY
DISSIPATING LATER TONIGHT AND INTO THE OVERNIGHT HRS. BY SUNRISE WED
WINDS SHOULD BE BELOW 10KT W/ ONLY BRIEF NEAR-SCA GUSTS FROM
SHOWER/TSTM ACTIVITY. NO HAZARDS ANTICIPATED THRU THE RMNDR OF
THE PD.

&&

.TIDES/COASTAL FLOODING...
SELY LOW-LVL FLOW WILL MAINTAIN POSITIVE ANOMALIES THRU WED NGT
ON MD CHSPK BAY AND TIDAL POTOMAC RVR. INCRG FLOW MAY LEAD TO MDT
FLOODING LATE TNGT THRU WED AFTN ALONG WRN SHORE OF MD CHSPK BAY
AND NEAR ALEXANDRIA. COASTAL FLOODING XPCD TO CONT THRU AT LEAST
WED NGT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL 2 AM EDT WEDNESDAY FOR DCZ001.
     COASTAL FLOOD ADVISORY UNTIL 6 AM EDT THURSDAY FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL 2 AM EDT WEDNESDAY FOR MDZ003>007-
     009>011-013-014-016>018-501-502.
     COASTAL FLOOD ADVISORY UNTIL 6 AM EDT THURSDAY FOR MDZ013-016.
     COASTAL FLOOD WARNING FROM MIDNIGHT TONIGHT TO NOON EDT
     WEDNESDAY FOR MDZ007-011-014-017-018.
     COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MDZ007-
     011-014-017-018.
     COASTAL FLOOD ADVISORY FROM NOON WEDNESDAY TO 6 AM EDT
     THURSDAY FOR MDZ007-011-014-017-018.
VA...FLASH FLOOD WATCH UNTIL 2 AM EDT WEDNESDAY FOR VAZ025>031-
     036>040-042-050>057-501>504.
     COASTAL FLOOD ADVISORY UNTIL 6 AM EDT THURSDAY FOR VAZ052-053-
     055-057.
     COASTAL FLOOD WARNING FROM MIDNIGHT TONIGHT TO NOON EDT
     WEDNESDAY FOR VAZ054.
     COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ054.
     COASTAL FLOOD ADVISORY FROM NOON WEDNESDAY TO 6 AM EDT
     THURSDAY FOR VAZ054.
WV...FLASH FLOOD WATCH UNTIL 2 AM EDT WEDNESDAY FOR WVZ050>053-055-
     501>506.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT WEDNESDAY FOR ANZ530>534-
     537>543.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ535-
     536.

&&

GMS/KRAMAR
Hazardous weather outlook, May 17, 3:50 PM EDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
350 PM EDT TUE MAY 17 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
181000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
350 PM EDT TUE MAY 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS AND LARGE HAIL.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 2 AM FOR THE OUTLOOK AREA.
SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAIN. REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR
DETAILS.

A COASTAL FLOOD WARNING AND COASTAL FLOOD ADVISORY ARE IN EFFECT
ALONG THE TIDAL POTOMAC RIVER AND THE WESTERN SHORE OF THE
MARYLAND CHESAPEAKE BAY. REFER TO THE LATEST HAZARD MESSAGE
/CFWLWX/ FOR DETAILS.

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH EARLY EVENING FOR THE
MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER. A SMALL CRAFT
ADVISORY IS IN EFFECT TONIGHT FOR THE MARYLAND CHESAPEAKE BAY AND
THE TIDAL POTOMAC RIVER FROM COBB ISLAND TO SMITH POINT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COASTAL FLOOD WARNING IS IN EFFECT UNTIL NOON WEDNESDAY FOR
PORTIONS OF THE OUTLOOK AREA...AND A COASTAL FLOOD ADVISORY IS IN
EFFECT THROUGH WEDNESDAY NIGHT ALONG THE TIDAL POTOMAC RIVER AND
THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY. REFER TO THE
LATEST HAZARD MESSAGE /CFWLWX/ FOR DETAILS.

SHOWERS AND THUNDERSTORMS WEDNESDAY WILL BE CAPABLE OF PRODUCING
HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING. A FEW THUNDERSTORMS
MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE
PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING
AND AGAIN ON WEDNESDAY. PLEASE RELAY RAINFALL REPORTS TO THE
NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-181000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
350 PM EDT TUE MAY 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS AND LARGE HAIL.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 2 AM FOR THE OUTLOOK AREA.
SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAIN. REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WEDNESDAY WILL BE CAPABLE OF PRODUCING
HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING. A FEW THUNDERSTORMS
MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE
PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AND
AGAIN ON WEDNESDAY. PLEASE RELAY RAINFALL REPORTS TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Special weather statement, May 17, 4:08 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
408 PM EDT TUE MAY 17 2011

VAZ028-030-031-042-501-WVZ052-053-172100-
NORTHERN FAUQUIER VA-WARREN VA-CLARKE VA-LOUDOUN VA-JEFFERSON WV-
BERKELEY WV-FREDERICK VA-
408 PM EDT TUE MAY 17 2011

...STRONG THUNDERSTORM TO AFFECT NORTHERN FAUQUIER...WARREN...
CLARKE...LOUDOUN...JEFFERSON...BERKELEY AND FREDERICK COUNTIES...

AT 409 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PARIS...MOVING NORTH AT 20 MPH.

LOCATIONS IMPACTED INCLUDE BLUEMONT...BERRYVILLE...GREENWOOD...RANSON
AND CHARLES TOWN.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3932 7823 3928 7767 3890 7785 3890 7798
TIME...MOT...LOC 2009Z 172DEG 18KT 3900 7794

SBK
Local storm report, May 17, 4:21 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
421 PM EDT TUE MAY 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             1 WNW SCHUYLER          37.80N  78.72W
05/17/2011  E1.00 INCH       NELSON             VA   PUBLIC

&&

EVENT NUMBER LWX1100645

HAS
Local storm report, May 17, 4:38 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
438 PM EDT TUE MAY 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     FLASH FLOOD      3 ENE FRONT ROYAL       38.94N  78.13W
05/17/2011                   WARREN             VA   DEPT OF HIGHWAYS

            MORGAN FORD ROAD CLOSED DUE TO FLASH FLOOD ON MANASSAS
            RUN.

&&

EVENT NUMBER LWX1100646

SBK
Special weather statement, May 17, 4:41 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
441 PM EDT TUE MAY 17 2011

VAZ025-026-036-037-172130-
NELSON VA-ALBEMARLE VA-AUGUSTA VA-ROCKINGHAM VA-
441 PM EDT TUE MAY 17 2011

...STRONG THUNDERSTORM TO AFFECT NELSON...ALBEMARLE...AUGUSTA AND
ROCKINGHAM COUNTIES...

AT 441 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
NORTH OF COVESVILLE...MOVING NORTHWEST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE CROZET...AFTON...CRIMORA AND GROTTOES.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

SMALL HAIL CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3819 7911 3834 7880 3791 7861 3786 7869
TIME...MOT...LOC 2041Z 148DEG 23KT 3797 7873

SBK
Special weather statement, May 17, 5:18 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
518 PM EDT TUE MAY 17 2011

MDZ003-WVZ052-172145-
WASHINGTON MD-BERKELEY WV-
518 PM EDT TUE MAY 17 2011

...STRONG THUNDERSTORM TO AFFECT WASHINGTON AND BERKELEY COUNTIES...

AT 519 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
KEEDYSVILLE...MOVING NORTHWEST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE WILLIAMSPORT...HAGERSTOWN AND
WILLIAMSPORT.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

SMALL HAIL CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3973 7773 3948 7764 3944 7775 3948 7780
      3950 7778 3949 7783 3963 7804 3967 7809
      3969 7812 3972 7819 3973 7818
TIME...MOT...LOC 2119Z 147DEG 29KT 3950 7774

SBK
Special weather statement, May 17, 5:26 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
526 PM EDT TUE MAY 17 2011

MDZ003-502-WVZ051-052-172200-
WASHINGTON MD-BERKELEY WV-MORGAN WV-CENTRAL AND EASTERN ALLEGANY MD-
526 PM EDT TUE MAY 17 2011

...STRONG THUNDERSTORM TO AFFECT WASHINGTON...BERKELEY...MORGAN AND
CENTRAL AND EASTERN ALLEGANY COUNTIES...

AT 526 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTH OF JONES SPRINGS...MOVING NORTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE NEW HOPE...VALLEY VIEW...SPOHRS
CROSSROADS...SPRUCE PINE HOLLOW AND SLEEPY CREEK.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

SMALL HAIL CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3949 7807 3946 7817 3973 7837 3973 7836
      3973 7801
TIME...MOT...LOC 2126Z 164DEG 23KT 3955 7812

SBK

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:14 PM EDTSpecial Weather StatementLWXClarke, Fauquier, Rappahannock61 min
May 16, 8:27 PM EDTFlash Flood WarningLWXPrince William, City of Manassas, City of Manassas Park114 min
May 16, 8:44 PM EDTSpecial Weather StatementLWXClarke31 min
May 16, 8:51 PM EDTSpecial Weather StatementLWXGreene, Madison39 min
May 16, 9:00 PM EDTFlash Flood WarningLWXAlbemarle, Greene, Madison, Page, Rappahannock, Rockingham4 hr
May 16, 9:04 PM EDTSpecial Weather StatementLWXClarke, Frederick, Warren, City of Winchester56 min
May 16, 9:38 PM EDTSpecial Weather StatementLWXPage, Rockingham, Shenandoah, City of Harrisonburg67 min
May 16, 9:41 PM EDTSpecial Weather StatementLWXNelson, City of Waynesboro64 min
May 16, 9:58 PM EDTSpecial Weather StatementLWXFrederick, Shenandoah, City of Winchester62 min
May 16, 11:45 PM EDTSpecial Weather StatementLWXFrederick, City of Winchester30 min
May 17, 12:12 AM EDTSpecial Weather StatementLWXFrederick, City of Winchester33 min
May 17, 3:45 AM EDTFlash Flood WatchLWXArlington, Clarke, Culpeper, Fairfax, Fauquier, Frederick and 22 more44 hr
May 17, 3:47 AM EDTCoastal Flood WatchLWXArlington, Fairfax, King George, Stafford, City of Alexandria, City of Fairfax and 1 more11 hr
May 17, 7:10 AM EDTFlash Flood WarningLWXAlbemarle, City of Charlottesville5 hr
May 17, 8:38 AM EDTFlash Flood WarningLWXAlbemarle, Augusta, Greene, Madison, Orange, Page and 1 more4 hr
May 17, 10:58 AM EDTSpecial Weather StatementLWXCulpeper, Madison, Orange, Rappahannock, Spotsylvania, Stafford and 1 more62 min
May 17, 11:49 AM EDTAreal Flood WarningLWXFrederick, Shenandoah, City of Winchester6 hr
May 17, 12:20 PM EDTAreal Flood WarningLWXAlbemarle, Augusta, Greene, Madison, Page, Rockingham and 1 more6 hr
May 17, 1:22 PM EDTFlash Flood WarningLWXOrange, Spotsylvania3 hr
May 17, 1:33 PM EDTSpecial Weather StatementLWXCulpeper42 min
May 17, 2:09 PM EDTSpecial Weather StatementLWXCulpeper, Rappahannock51 min
May 17, 2:17 PM EDTFlash Flood WarningLWXCulpeper, Rappahannock3 hr
May 17, 2:41 PM EDTSpecial Weather StatementLWXSpotsylvania, City of Fredericksburg49 min
May 17, 2:50 PM EDTCoastal Flood WarningLWXArlington, City of Alexandria, City of Falls Church3 days
May 17, 2:50 PM EDTCoastal Flood AdvisoryLWXArlington, City of Alexandria, City of Falls Church45 hr
May 17, 2:51 PM EDTSpecial Weather StatementLWXWarren39 min
May 17, 3:20 PM EDTSpecial Weather StatementLWXNelson40 min
May 17, 3:22 PM EDTSevere Thunderstorm WarningLWXFauquier, Prince William, Stafford38 min
May 17, 3:27 PM EDTSpecial Weather StatementLWXFrederick, City of Winchester48 min
May 17, 3:30 PM EDTSpecial Marine WarningLWX60 min
May 17, 3:34 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Nelson41 min
May 17, 3:45 PM EDTFlash Flood WarningLWXClarke, Culpeper, Fauquier, Frederick, Rappahannock, Warren2 hr
May 17, 3:57 PM EDTSpecial Weather StatementLWXFauquier, Prince William, City of Manassas, City of Manassas Park33 min
May 17, 4:04 PM EDTSevere Thunderstorm WarningLWXFrederick, City of Winchester29 min
May 17, 4:08 PM EDTSpecial Weather StatementLWXClarke52 min
May 17, 4:41 PM EDTSpecial Weather StatementLWXCity of Staunton, City of Waynesboro49 min
May 17, 5:45 PM EDTFlash Flood WarningLWXFrederick3 hr
May 17, 7:03 PM EDTAreal Flood WarningLWXAugusta, Frederick, Rockingham, Shenandoah, City of Harrisonburg, City of Staunton6 hr
May 17, 7:12 PM EDTAreal Flood WarningLWXCulpeper, Madison, Orange6 hr
May 17, 7:41 PM EDTFlash Flood WarningLWXRockingham, Shenandoah6 hr

Nearby

Flash Flood Warnings in Virginia, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.